The cholesterol medicine Vytorin (ezetimibe/simvastatin) has updated the Warnings and Precautions section of its safety label to include a risk of muscle disease and breakdown, according to a patient safety notice issued by the Food and Drug Administration (FDA).
Vytorin is a combination of simvastatin manufactured by Merck & Co., and ezetimibe, made by Schering-Plough. Merck sells a single-drug version of simvastatin known as Zocor, and Schering-Plough offers a single-drug version of ezetimibe known by the brand name Zetia. The drugs are prescribed to patients who are unable to control their cholesterol levels through diet and exercise.
Side effects of Vytorin include liver problems such as hepatitis, cirrhosis and liver failure, as well as muscle damage. The new safety label notifies patients that cases of myopathy/rhabdomyolysis have been observed with simvastatin co-administered with lipid-modifying doses of niacin-containing products. Myopathy is a muscular disease in which the muscle fibers do not function, resulting in muscular weakness. Rhabdomyolysis is the rapid breakdown of skeletal muscle due to injury to the muscle tissue.
In an ongoing, double-blind, randomized cardiovascular outcomes trial, an independent safety monitoring committee identified that the incidence of myopathy is higher in Chinese compared to non-Chinese patients taking simvastatin 40 mg or ezetimibe/ simvastatin 10/20 mg co-administered with lipid-modifying doses of a niacin-containing product. As a result, the new Warnings and Precautions section of Vytorin’s safey label states, Chinese patients should not receive Vytorin 10/80 mg coadministered with lipid-modifying doses of niacin-containing products. It is unknown if the risk for myopathy with coadministration of simvastatin with lipid-modifying doses of niacin-containing products observed in Chinese patients applies to other Asian patients.
The new label also includes under its Drug Interactions heading that caution should be used when treating Chinese patients with Vytorin and that Chinese patients should not receive Vytorin with lipid-modifying doses of niacin-containing products.